Transgender Interventions Harm Children
No Evidence that Transgender Interventions are Safe for Children
There is not a single long-term study to demonstrate the safety or efficacy of puberty blockers, cross-sex hormones and surgeries for transgender-believing youth. This means that youth transition is experimental, and therefore, parents cannot provide informed consent, nor can minors provide assent for these interventions. Moreover, the best long-term evidence we have among adults shows that medical intervention fails to reduce suicide.
Puberty blockers may cause mental illness
Puberty blockers may actually cause depression and other emotional disturbances related to suicide. In fact, the package insert for Lupron, the number one prescribed puberty blocker in America, lists “emotional instability” as a side effect and warns prescribers to “Monitor for development or worsening of psychiatric symptoms during treatment.” Similarly, discussing an experimental trial of puberty blockers in the U.K., Oxford University Professor Michael Biggs wrote, “There was no statistically significant difference in psychosocial functioning between the group given blockers and the group given only psychological support. In addition, there is unpublished evidence that after a year on [puberty blockers] children reported greater self-harm, and the girls also experienced more behavioral and emotional problems and expressed greater dissatisfaction with their body—so puberty blockers exacerbated gender dysphoria.”
Puberty blockers may cause permanent physical harm
Temporary use of Lupron has also been associated with and may be the cause of many serious permanent side effects including osteoporosis, mood disorders, seizures, cognitive impairment and, when combined with cross-sex hormones, sterility.
Cross-sex hormones (testosterone for women; estrogen for men) may disrupt mental health
Women who identify as men are given enough testosterone to raise their levels 10-40 times above the female reference range. Past studies have documented multiple psychiatric problems with similar high doses of anabolic steroids like testosterone such that 23% of subjects met DSM criteria for a major mood syndrome such as mania, hypomania, and major depression, and 3.4-12% developed psychotic symptoms. Estrogen also impacts mood in complex ways. Post menopausal women treated with estrogen often experience severe anxiety despite being placed on physiologic doses of the hormone. Men who identify as women are given supraphysiologic doses of estrogen; theoretically, this has the potential to worsen both depression and anxiety.
Other health risks are correlated with puberty blockers and cross-sex hormones
Temporary use of puberty blocker Lupron has also been associated with and may be the cause of many serious permanent side effects including osteoporosis, mood disorders, seizures, cognitive impairment and, when combined with cross-sex hormones, sterility. In addition to the harm from Lupron, cross-sex hormones put youth at an increased risk of heart attacks, stroke, diabetes, blood clots and cancers across their lifespan. Add to this the fact that physically healthy transgender-believing girls are being given double mastectomies at 13 and hysterectomies at 16, while their male counterparts are referred for surgical castration and penectomies at 16 and 17, respectively, and it becomes clear that affirming transition in children is about mutilating and sterilizing emotionally troubled youth.
Transgender interventions for children are experimental and dangerous
Many medical organizations around the world, including the Australian College of Physicians, the Royal College of General Practitioners in the United Kingdom, and the Swedish National Council for Medical Ethics have characterized these interventions in children as experimental and dangerous. World renowned Swedish psychiatrist Dr. Christopher Gillberg has said that pediatric transition is “possibly one of the greatest scandals in medical history” and called for “an immediate moratorium on the use of puberty blocker drugs because of their unknown long-term effects.”